Pancreas Cancer Discussion Page:
An Unmoderated Forum
*
 
Support pancreas research*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER

Pancreas Cancer

READ THIS was posted 08/01/2012 10:51 am by Lyn
E-mail Address:

Message Text
It is NOT normal to have persistent nausea/vomiting while on chemo. While decreased appetite is common for us, persistent stomach upset is treatable.

He must be seen by a gastroenterologist with expertise in the pancreas/pancreatic cancer... not only the oncologist. They need to determine if he has gastroparesis, which is slow stomach emptying. It is a common complication of surgery, and a common complication of having pancreatic cancer in the body. The PC produces a substance that affects the nerves that control the stomach.

When you have slow stomach emptying, certain foods can make it worse (fatty foods, high fiber foods, coffee... it can vary). You can have a variety of symptoms, including nausea/vomiting, stomach discomfort/pain, bloating/burping, reflux, loss of appetite.

My mom had this, and we assumed that it was just a bad side effect of the chemo or due to the cancer, but her oncologist knew she should see a gastroenterologist right away. He did an endoscopy that showed fluid from the intestines that had backflowed into the stomach, and irritation of the stomach.... very common to occur in gastroparesis. He sucked out the fluid, and when she woke up she felt better and ate right away! The best test to diagnose gastroparesis is a gastric emptying study, but we didn't bother to do that since our doc was pretty sure what my mom had. He started her on medicines that helped.

Proton Pump inhibitor omeprazole (once or twice a day)

Zofran anti-nausea medicine (around the clock until she was feeling better - and then changed to every morning and as needed)

Reglan - the main medicine for gastroparesis (which we switched to domperidone... a sister medicine with fewer side effects that we ordered from Canada, once we knew the reglan helped)

I agree that they should also check to see if he has an obstruction in his intestines, as that can be another cause. Those symptoms are often even more dramatic. Even bad constipation can cause these same symptoms, so make sure they talk about that.

Reply to this message | Return to Main Message List


Responses

No replies on file.


*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER


Pancreas Home | Surgical | Medical | Basic Sci | Docs | Registry | FAQ | Appts | Chat

Feedback | Pathology Home | Oncology Center Home | Search
Copyright © 2020 The Johns Hopkins University, Baltimore, Maryland
Last Modified: 11/11/2002 10:50 am